A monthly article brought to you by Senior Services Memory Support Programs
Delirium is a sudden change or disturbance in a person’s mental ability. For someone with dementia, you might notice worsened confusion, irritability or agitation beyond their typical levels of these symptoms. The start of delirium is usually rapid — within hours or a few days, as opposed to the slow, insidious onset of dementia symptoms. Symptoms of delirium also tend to be worse during the night when it is dark and things look less familiar. There are many causes of delirium, but we find that urinary tract infections (UTIs) are one of the most frequent triggers.
Urinary tract infections (UTIs) are a type of infection common among older people. If a person with memory impairment or dementia has a UTI, they may not be able to tell you about what they are experiencing.
In addition to the sudden personality changes seen with delirium, the most common signs of a UTI to look for in someone with dementia include:
- Urine with an abnormal odor or cloudy appearance
- New or worsened incontinence
- Weakness, lethargy and falls
- Burning with urination or pelvic pain
- Frequent or urgent urination
- Fever or chills
Contact your loved one’s physician promptly for guidance or a check-up at the first signs of a UTI or delirium to prevent severe consequences. If it is a UTI causing delirium, antibiotics generally will clear the delirium fairly quickly.
When you start to notice memory changes, seeking early detection is key. Senior Services offers an array of memory support programs including confidential memory screenings to obtain a cognitive baseline, early memory loss programs, and educational classes along with support from Seasons Adult Day Health Services. If you or someone you know is experiencing increasing changes with their memory and could benefit from additional services, please contact Amy Sheridan, Family Support and Activity Manager at 989-633-3764.
Check out our section, Our Mind Matters, next month as we discuss Mild Cognitive Impairment.